Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Birmingham, AL

March 1, 2017Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 4:21 PM CST for Chilton County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 4:21 PM CST (22:21 UTC)
Expired
Mar 1, 2017, 5:03 PM CST
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 28 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:40 PM CSTTSTM WND DMGThorsby, ALSECTION OF WOODEN YARD FENCE PANELS AND POSTS BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 3:43 PM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

764 
WUUS54 KBMX 012221
SVRBMX
ALC021-012315-
/O.NEW.KBMX.SV.W.0038.170301T2221Z-170301T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
421 PM CST WED MAR 1 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chilton County in Alabama...

* Until 515 PM CST

* At 421 PM CST, a severe thunderstorm was located over Talladega
  National Forest, or 9 miles southeast of Centreville, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Clanton, Jemison, Thorsby, Mitchell Lake, Chilton County Motor
  Sports Park, Gap Of The Mountain, Lay Lake Dam, Lay Lake, Lomax,
  Campbell, Waxahatchee Creek and I 65 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3299 8688 3303 8658 3302 8656 3303 8654
      3302 8652 3300 8652 3299 8651 3297 8652
      3293 8651 3291 8650 3291 8649 3287 8648
      3287 8688
TIME...MOT...LOC 2221Z 266DEG 33KT 3291 8699 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
720 
WWUS54 KBMX 012236
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
436 PM CST WED MAR 1 2017

ALC021-012315-
/O.CON.KBMX.SV.W.0038.000000T0000Z-170301T2315Z/
Chilton AL-
436 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHEASTERN CHILTON COUNTY...

At 436 PM CST, a severe thunderstorm was located near Chilton County
Motor Sports Park, or near Jemison, moving east at 40 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Clanton, Jemison, Thorsby, Mitchell Lake, Chilton County Motor Sports
Park, Gap Of The Mountain, Lay Lake Dam, Lay Lake, Lomax, Campbell,
Waxahatchee Creek and I 65 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3299 8688 3303 8658 3302 8656 3303 8654
      3302 8652 3300 8652 3299 8651 3297 8652
      3293 8651 3291 8650 3291 8649 3287 8648
      3287 8688
TIME...MOT...LOC 2236Z 266DEG 33KT 3292 8682 

HAIL...1.50IN
WIND...70MPH
 
$$

87/GRANTHAM
667 
WWUS54 KBMX 012251
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
451 PM CST WED MAR 1 2017

ALC021-012315-
/O.CON.KBMX.SV.W.0038.000000T0000Z-170301T2315Z/
Chilton AL-
451 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CST
FOR NORTHEASTERN CHILTON COUNTY...

At 451 PM CST, a severe thunderstorm was located over Gap Of The
Mountain, or near Clanton, moving east at 40 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Clanton, Mitchell Lake, Gap Of The Mountain, Lay Lake Dam, Lay Lake,
Lomax, Waxahatchee Creek and I 65 Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3287 8667 3301 8668 3303 8658 3302 8656
      3303 8654 3302 8652 3300 8652 3299 8651
      3297 8652 3293 8651 3291 8650 3291 8649
      3287 8648
TIME...MOT...LOC 2251Z 265DEG 36KT 3293 8659 

HAIL...1.50IN
WIND...70MPH
 
$$

87/GRANTHAM
379 
WWUS54 KBMX 012303
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
503 PM CST WED MAR 1 2017

ALC021-012313-
/O.CAN.KBMX.SV.W.0038.000000T0000Z-170301T2315Z/
Chilton AL-
503 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHILTON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CST for
east central Alabama.

LAT...LON 3287 8667 3301 8668 3303 8658 3302 8656
      3303 8654 3302 8652 3300 8652 3299 8651
      3297 8652 3293 8651 3291 8650 3291 8649
      3287 8648
TIME...MOT...LOC 2301Z 266DEG 33KT 3294 8646 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:07 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 1, 3:07 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
307 PM CST Wed Mar 1 2017

.SHORT TERM...
Tonight.

A narrow band of thunderstorms across northwest Alabama will
continue to track southeast this afternoon and evening. The
primary threat with these storms has been large hail, due to
decent mid level lapse rates and mid level rotation within some of
the stronger storms. With surface temperatures in the upper 70s
to lower 80s and surface dewpoints in the 60s, the air mass is
moderately unstable with CAPE values near 1000 j/kg. Despite
strong low level shear, directional shear is not favorable for
tornadic storms, and tornado threat is very low at this time. Even
though the cold front is not far behind the line of convection,
temperatures do not drop very much behind the front. The air mass
does dry out quickly with surface dewpoints already in the 40s
across northeast Mississippi. The line of convection will be just
north of the I-85 corridor by 6 pm and likely out of our southeast
counties by 9 pm. Clearing and much cooler overnight with lows in
the 40s.

58/rose

.LONG TERM...
Thursday through Tuesday.

A large dome of high pressure will build across Central Conus on
Thursday behind the front with decent cold air advection/northerly
flow around it into Alabama. This will be reinforced by northwest
flow aloft to help bring some Canadian air down into Conus
Thursday. With that said, we can expect lows in the 30s for both
Thursday and Friday nights. Some areas will likely dip below
freezing on Friday night as the large 1032-1037 mb surface ridge
slowly shifts into the eastern 1/3 of Conus.

Guidance continues to moderate our airmass starting Saturday as
the surface ridge moves to the Atlantic Seaboard by Saturday
night. Cold air advection gets cut off and the flow turns back
around to receive warmer moist air off of the gulf. Sunday looks
to be our transition day with milder temperatures and slowly
rising dew points as southerly winds return. Low rain chance
return by Sunday night in the northwest with rain chances
increasing on Monday into Tuesday as another front approaches.
I remain with only 30-40 % chance pops for this next system as
there are still some disagreements in solutions on timing. The
front may be through by early Tuesday but will leave in some low
pops for Tuesday/Tuesday evening with it being far out and only a
low confidence on timing overall. Will refine with future runs.

08

&&

.AVIATION...
18Z TAF Discussion.

A cold front will approach the area from the northwest this
afternoon and will result in windy conditions at times from the
south and southwest with increasing coverage of shower and
thunderstorm activity. Expect windy conditions to persist after
FROPA as a northwest wind develops. CIG's will gradually improve
overnight with VFR conditions expected on Thursday.

05

&&

.FIRE WEATHER...

A pre-frontal band of thunderstorms will track southeast across
Central Alabama this afternoon and evening. A few of these
thunderstorms could become strong to severe. Much cooler and drier
conditions are expected for Thursday and Friday. There are no
fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     40  58  34  56  31 /  20   0   0   0   0
Anniston    42  59  35  58  32 /  50   0   0   0   0
Birmingham  42  60  36  58  34 /  20   0   0   0   0
Tuscaloosa  41  62  37  61  35 /  10   0   0   0   0
Calera      42  61  37  60  35 /  30   0   0   0   0
Auburn      46  61  37  61  36 /  80   0   0   0   0
Montgomery  49  64  39  64  36 /  80   0   0   0   0
Troy        49  63  37  64  35 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1041 AM CST Wed Mar 1 2017

ALZ011>015-017>050-021945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1041 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be likely between 12 Noon and 10 PM today
as a cold front moves through the region. There is an elevated threat
of damaging winds along and north of a line from Geiger, to Thorsby,
to Wedowee, where isolated tornadoes and large hail will also be
possible. For the rest of Central Alabama, there will be a limited
threat of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
likely this afternoon and evening.

In the hours before

Special weather statement, Mar 1, 3:48 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CST WED MAR 1 2017

ALZ015-023-024-012230-
Walker AL-Jefferson AL-Tuscaloosa AL-
348 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...
NORTHEASTERN TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 430
PM CST...

At 348 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Berry to near Lake Lurleen
State Park. Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Fultondale,
Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Lake View,
Sylvan Springs, Mulga, Maytown, North Johns, Bull City, Edgewater,
Ensley, Forestdale and Splash Adventure.

LAT...LON 3360 8747 3361 8732 3360 8681 3329 8700
      3331 8764
TIME...MOT...LOC 2148Z 273DEG 44KT 3357 8761 3334 8774

87/GRANTHAM
Local storm report, Mar 1, 3:56 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     3 W HAVANA              32.89N 87.68W
03/01/2017                   HALE               AL   EMERGENCY MNGR

            TREES DOWNED.

&&

GMS
Local storm report, Mar 1, 3:58 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     1 NNW HAVANA            32.91N 87.63W
03/01/2017                   HALE               AL   EMERGENCY MNGR

            TREES DOWNED IN A FEW AREAS.

&&

GMS
Special weather statement, Mar 1, 4:00 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
400 PM CST WED MAR 1 2017

ALZ026-012245-
St. Clair AL-
400 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CLAIR COUNTY UNTIL
445 PM CST...

At 359 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Inland Lake to Center Point. Movement was
east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Moody, Springville, Odenville, Margaret, Argo, Ashville, Riverside,
Ragland, Branchville, Neely Henry Lake, Logan Martin Lake, Whitney
Junction, St. Clair Springs, Wattsville, Neely Henry Dam, Caldwell
and I 59 Rest Areas At Oneonta.

LAT...LON 3386 8610 3387 8607 3385 8605 3384 8607
      3381 8607 3377 8605 3371 8614 3367 8615
      3370 8618 3369 8620 3366 8617 3363 8617
      3364 8653 3372 8653 3376 8654 3377 8658
      3380 8656 3382 8643 3388 8635 3388 8611
TIME...MOT...LOC 2159Z 272DEG 40KT 3383 8648 3365 8667

87/GRANTHAM
Special weather statement, Mar 1, 4:04 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
404 PM CST WED MAR 1 2017

ALZ030-031-012300-
Greene AL-Sumter AL-
404 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENE AND CENTRAL
SUMTER COUNTIES UNTIL 500 PM CST...

At 404 PM CST, Doppler radar was tracking a strong thunderstorm near
Tamola, or near Lauderdale, moving east at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, York, Forkland, Epes, Boyd, The University Of West
Alabama, Duffys Bend, Bluffport, Thornhill, Coatopa, Dug Hill,
Tishabee, Old Mallard Airport, Belmont, Demopolis Lock And Dam,
McDowell, Payneville, Birdine and Lilita.

LAT...LON 3269 8837 3269 8779 3265 8779 3266 8774
      3263 8775 3264 8780 3263 8781 3261 8780
      3259 8774 3257 8776 3258 8777 3258 8779
      3252 8782 3254 8782 3255 8784 3252 8785
      3252 8791 3248 8795 3249 8840
TIME...MOT...LOC 2204Z 272DEG 40KT 3258 8842

87/GRANTHAM
Local storm report, Mar 1, 4:20 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
420 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     2 E RIDGEVILLE          34.06N 86.07W
03/01/2017                   ETOWAH             AL   PUBLIC

            A FEW TREES, POWER LINES DOWNED IN THE AREA.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:06 PM CSTSevere Thunderstorm WarningBMXMarion24 min
Mar 1, 2:07 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar38 min
Mar 1, 2:09 PM CSTSpecial Weather StatementBMXWinston51 min
Mar 1, 2:15 PM CSTSevere Thunderstorm WarningBMXWalker, Winston45 min
Mar 1, 2:37 PM CSTSevere Thunderstorm WarningBMXFayette, Walker53 min
Mar 1, 2:55 PM CSTSevere Thunderstorm WarningBMXBlount23 min
Mar 1, 3:22 PM CSTSpecial Weather StatementBMXJefferson53 min
Mar 1, 3:28 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 1, 3:29 PM CSTSevere Thunderstorm WarningBMXHale31 min
Mar 1, 3:44 PM CSTSevere Thunderstorm WarningBMXBibb46 min
Mar 1, 3:48 PM CSTSpecial Weather StatementBMXJefferson42 min
Mar 1, 3:55 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter34 min
Mar 1, 4:00 PM CSTSpecial Weather StatementBMXSt. Clair45 min
Mar 1, 4:04 PM CSTSpecial Weather StatementBMXSumter56 min
Mar 1, 4:12 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 1, 4:18 PM CSTSevere Thunderstorm WarningBMXCalhoun, St. Clair57 min
Mar 1, 4:31 PM CSTSpecial Weather StatementBMXShelby29 min
Mar 1, 4:42 PM CSTSevere Thunderstorm WarningBMXPerry37 min
Mar 1, 4:49 PM CSTSevere Thunderstorm WarningBMXCoosa56 min
Mar 1, 5:02 PM CSTSevere Thunderstorm WarningBMXCleburne28 min
Mar 1, 5:51 PM CSTSevere Thunderstorm WarningBMXTallapoosa24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.